Monday, January 19, 2015

Weighing the Risks

I had a visit with my eye doctor the other day. Recently (or not so recently) I had begun to notice that I am having some vision issues. Not with not being able to see things, more with actually seeing more than I should. I guess explaining further would be helpful. Ahem.


It began about six months ago, while I was watching my daughter's soccer team practice. As I watched eleven of them running around the field I realized that most of them were dressed in some variation of pink.  They are seven, eight, and nine year old girls so that alone was not what concerned me. It was the fact that surrounding each pink piece of clothing was a blue shadow. As it was the first time this happened I just blew it off and went about my night chalking it up to me being tired or my body just being weird (As it has been known to do before. Be weird that is.). This wasn't a sudden thing and it wasn't every time so for awhile I didn't think anything of it, truthfully. And having dealt with my body doing odd things and then having it just go back to "normal" after awhile, I try not to be an alarmist about things. When it became noticeable most of the time I realized that I should probably do something about it. So I mentioned all this to my rheumatalogist who strongly recommended that I see my eye doctor. Which brings me back to the beginning again.

I go in every year for "eye mappings" due to the fact that I am on Plaquenil, which can lead to retina detachment. I was not due for my regular "eye mapping" until April, (To read more about this please read this post I previously wrote in February of 2012) however my doctor felt that it would be beneficial for us to do another one. The results showed that I have a small hemorrhage in one of my blood vessels (which could be nerve related as it was fairly close to a nerve) and there was also some slight discoloration in my cornea. The doctor said both things may or may not be causing the blue shadow to appear when I look at things that are pink. Though, he didn't seem to be very definitive about it. Either way, I am to return in three months time, when I will have another "eye mapping" done, to make sure that the hemorrhage is gone and to see if the discoloration of my cornea any worse.

This whole long story is to explain that I now, possibly, have a difficult decision to make for myself. The discoloration of my cornea could be happening because of my medication Plaquenil. It may mean that there is some damage being done. The next "eye mapping" should show us whether that is the case. And that is where my decision comes into place. If there is more signs of cornea discoloration I have to decide whether to continue with my Plaquenil treatment or stop it.


I have read many articles, lately, regarding Plaquenil and possible long term usage issues. My big problem with all of this is that Plaquenil has made all the difference for me. ALL the difference! I once had to go off of it to see if it could potentially be causing a heart palpitation problem. It wasn't, but those two loooong weeks were simply awful for me as far as pain levels and dryness go.

So it pretty much comes down to A. Stay on the medication and risk possible complications in my eyes. Or B. Go off it and have to deal with my body without Plaquenil. At what point does a patient decide whether it's worth the risk of adverse side effects if a medication really helps you? I'm not really sure which way I'll go on this.



2 comments:

Sjogrens Style said...

My last visual field test showed some changes, and if they're still there in three months, I'll have to make the same painful choice. For me, my eyes will win out over the medication. I'll at least try going off of plaquenil if it comes down to it, because I'd rather try some other medications or even be in pain and face the fatigue of Sjogren's than be unable to see. If there starts to be scary progress of the disease at that point (e.g., organ involvement), then I'll need to rethink, but that's my plan for now.

I'm also thinking about visiting a retinal specialist, as well. My doctors are amazing, but I think it can't hurt to add a specialist to the conversation before making any big changes. If you have one in your area, it might be a good idea to see what he/she thinks.

Keep us posted about what you decide and how it goes. You'll be in my thoughts.

Blogger Mama said...

The timing is ironic. I will more than likely go off the Plaqunil as well if the doctor doesn't see improvement at my next appointment.